Oklahoma, 2024Blizzard and Heavy Snow in Oklahoma, January 8 to 9, 2024
January 8 to 9, 2024 · NWS AMA · 9 events in 3 counties and zones
A strong low pressure system brought severe winds and snow to the combined Panhandles. With sustained winds reaching 35 to 45 mph with gusts up to 74 mph combined with snow, much of the area saw blizzard to near blizzard conditions.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought severe winds and snow to the combined Panhandles. With sustained winds reaching 35 to 45 mph with gusts up to 74 mph combined with snow, much of the area saw blizzard to near blizzard conditions. The Oklahoma and Texas Departments of Transportation were forced to shutdown roadways as motorists got stranded in the snow with near zero visibility and no way for emergency personnel to reach them. Roads west and north of Amarillo, TX were impacted for much of the afternoon through evening hours of the 8th. Amarillo east and southeastward, while experiencing the same strong winds, only experienced shorter durations of low visibility and less impact from the snow compared to the northwestern Panhandles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 8, 5:50 AM CST, 10 minutes earlier.
Area forecast discussion, Jan 8, 5:50 AM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
550 AM CST Mon Jan 8 2024
...New AVIATION...
.SHORT TERM ...
(Today through Tonight)
Issued at 401 AM CST Mon Jan 8 2024
Upper level closed low was moving east across central New Mexico
early this morning. This low is expected to move eastward across
the Texas Panhandle during the day today and then into western
Oklahoma by this evening. The surface pressure gradient will
tighten behind a cold front today as the upper level system
intensifies across the region. This will bring strong north winds
of 30 to 40 mph with gusts to 60 or 65 mph. Rain showers along with
a few thunderstorms will be possible across the eastern Panhandles
this morning ahead of this system. But, as the cold air spreads
south and east and deepens late this morning into the afternoon and
evening, it will help to switch any rain over snow and this snow is
expected to move west to east across the northern CWA to the north
of the low track. The heaviest snow (maybe 4 to 8 inches) will be
found across the western and central Oklahoma Panhandle and the
northwest Texas Panhandle where the snow is expected to be the most
persistent in the deformation zone to the north and northwest side
of the upper low. However, there may be another band of snow across
the southwest Texas Panhandle on the back side of the low this
morning into the early afternoon. Some models suggest that there
could be an inch or two of snow in the southwest Texas Panhandle, so
will extend the Blizzard Warning to cover Oldham and Deaf Smith
Counties as well. It won't take much snow to cause significant
impacts, especially along Interstate 40. Will also go ahead and
expand the Blizzard Warning to Beaver, Ochiltree, and Lipscomb
Counties as there could a little more snow than earlier thought. The
upper low may be moving a little further to the south, therefore
there could be a chance of some decent snow in the deformation zone
to the north and northwest side of the low. The strong north winds
will be slow to taper off, especially across the east tonight, so
will extend the High Wind Warning until 12Z Tuesday.
There will be a fine line between blizzard conditions and hardly any
snow with mainly wind impacts. So highlights may need to be changed
throughout the day.
&&
.LONG TERM ...
(Tuesday through Sunday)
Issued at 401 AM CST Mon Jan 8 2024
By Tuesday morning, the upper level system responsible for the
slew of active weather will exit, leading to drying conditions
across the area. Winds over the eastern Panhandles will still
have a high probability (>70%) to be gusting in the 40-50 mph
range at times Tuesday morning, but will greatly diminish through
the afternoon and evening hours as the sfc gradient broadens and
stronger upper level winds vacate into Oklahoma. High
temperatures will range from the mid 30s in the north to mid 40s
in the south. It's worth noting that any areas with persistent
widespread snow cover (especially in the northwest where totals
are expected to be greatest), highs could even be a few degrees
cooler than currently forecast.
Slight disagreement still exists for the system progged to
approach the region late this week, namely regarding its strength,
as well as the extent of precip and colder air it could bring.
Deterministic and ensemble guidance agree an open wave trough will
dip into the plains Thu-Fri this week, but generally have split
outputs in terms of wetter vs drier solutions. For now, given the
persistent low confidence nature of the forecast, we continue to
utilize NBM POPs (20-40%). This system will also bring a notable
push of colder air to the Panhandles. The first main front on
Thursday will drop temperatures from near seasonal averages, to
a greater than 50% probability of highs in the 30s to end the
work week. Forecast temperatures for the upcoming weekend continue
to decrease as confidence regarding an additional push of arctic
air increases. Despite this trend, there are still vast
differences between the ECMWF and GFS resolving just how cold it
will be, and just how far south the coldest air will ultimately
end up. Regardless of what comes to pass, additional changes to
the forecast should be anticipated.
Harrel
&&
.AVIATION...
(12Z TAFS)
Issued at 541 AM CST Mon Jan 8 2024
A blizzard will impact the area today. Northwest winds will pick
up behind a cold front by late morning or early afternoon into the
30 to 40 knot range with higher gusts. Snow is expected to spread
from west to east during the morning and the visibility will
likely be reduced to 1/4 of a mile with blowing snow at DHT and
GUY. AMA may have lighter snow, so the visibility may only go down
to around 3 miles. AMA is expected to have a short period of
snow this afternoon. The winds will decrease some this evening.
The snow will also end from west to east this afternoon and early
evening at DHT and GUY.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 42 21 43 25 / 30 10 0 0
Beaver OK 47 19 38 20 / 60 60 0 0
Boise City OK 33 11 36 18 / 90 20 0 0
Borger TX 46 23 45 26 / 50 20 0 0
Boys Ranch TX 40 20 44 23 / 50 10 0 0
Canyon TX 42 22 46 26 / 40 10 0 0
Clarendon TX 47 25 45 26 / 10 0 0 0
Dalhart TX 35 13 37 18 / 70 10 0 0
Guymon OK 40 16 39 18 / 80 60 0 0
Hereford TX 40 21 47 26 / 40 10 0 0
Lipscomb TX 48 21 41 23 / 40 30 0 0
Pampa TX 45 22 42 25 / 30 20 0 0
Shamrock TX 50 25 45 24 / 10 0 0 0
Wellington TX 50 26 46 25 / 10 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Blizzard Warning until 6 AM CST Tuesday for TXZ001>003-006-007-
011-016.
Blizzard Warning from 3 PM this afternoon to 6 AM CST Tuesday
for TXZ004-005.
High Wind Warning from 10 AM this morning to 6 AM CST Tuesday
for TXZ008>010-012>015-017>019-317.
High Wind Warning from 11 AM this morning to 6 AM CST Tuesday
for TXZ020.
OK...Blizzard Warning until 6 AM CST Tuesday for OKZ001-002.
Blizzard Warning from 3 PM this afternoon to 6 AM CST Tuesday
for OKZ003.
&&
SHORT TERM...15
LONG TERM....38
AVIATION...15Hazardous weather outlook, Jan 8, 4:44 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
444 AM CST Mon Jan 8 2024
OKZ001>003-TXZ001>020-317-082245-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
444 AM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
A Blizzard Warning is in effect for the Oklahoma Panhandle as well
as the western and northern Texas Panhandle through 6 AM Tuesday.
Snowfall accumulations of 1 to 8 inches are expected along with
north winds gusting as high as 65 mph, resulting in visibilities
below one quarter of a mile at times in whiteout conditions.
A High Wind Warning is in effect for most of the south central
and eastern Texas Panhandle from 10 AM this morning through 6 AM
Tuesday for sustained northwest to north winds of 35 to 40 mph,
with gusts up to 60 mph possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Event by event
5 high wind, 2 blizzard, 1 heavy snow, 1 winter weather. Local standard time, as filed.
Heavy Snow, Cimarron
- When
- January 8, 6:00 AM CST to January 9, 12:00 AM CST
- Where
- Cimarron forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Snowfall was measured between 4 and 7 of snow from the storm system that brought blizzard conditions.
Blizzard, Cimarron
- When
- January 8, 7:00 AM CST to January 9, 1:20 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Cimarron County started experiencing winds of 35 mph or greater around 1040CST. The combination of snow and winds resulted in near zero visibility with multiple stranded motorists and emergency personnel unable to reach them. All roads were closed and remained closed well into the 9th of January. Blizzard winds ended around 0120CST on the 9th. The mesonet located near Boise City measured wind gusts of 58 and 59 mph between 1255CST and 1625CST. Sustained winds in Cimarron County were between 40 and 45 mph between 1500CST and 2359CST on the 8th of January 2024. Snowfall measured between 4 and 7 across the county.|Several 4 to 5 foot drifts occured north and south of Boise City and between Boise City and Keyes. Ten foot drifts were noted around a vehicle 2 miles southeast of Boise City. Several 3 to 4 foot drifts also occurred in Kenton. Snowfall estimated at 6 to 8 inches from Keyes to Boise City.
Blizzard, Texas
- When
- January 8, 11:40 AM CST to January 9, 1:30 AM CST
- Where
- Texas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
ODOT closed all major roads in Texas County due to motorists getting stranded in near zero visibility during the afternoon of January 8th. Many roads stayed closed well into the morning of the 9th. Blizzard level winds started around 1140CST with snow ongoing, and lasted through about 0130CST on the 9th. Sustained winds at three different mesonets reached speeds of 40 to 45 mph between 1200CST and 2000CST on January 8th. Several mesonets located in the county and the Guymon ASOS measured sustained winds of 35 to 45 mph with gusts upwards of 55 to 65 mph through the afternoon on the 8th. The highest gust of 74 mph was measured by the Guymon ASOS at 1338CST. These gusts exceeding 58 mph lasted through 1957CST.
High Wind, Texas
- When
- January 8, 12:00 PM CST to 8:00 PM CST
- Where
- Texas forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Sustained winds at three different mesonets were reaching speeds of 40 to 45 mph throughout the afternoon and early evening on the 8th.
High Wind, Cimarron
- When
- January 8, 12:55 PM CST to 4:25 PM CST
- Where
- Cimarron forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The mesonet located near Boise City measure gusts of 58 and 59 mph between 1255CST and 1625CST.
High Wind, Texas
- When
- January 8, 1:10 PM CST to 7:57 PM CST
- Where
- Texas forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Several mesonets located in the county and the Guymon ASOS measured sustained winds of 35 to 45 mph with gusts upwards of 55 to 65 mph through the afternoon on the 8th. The highest gust of 74 mph was measured by the Guymon ASOS at 1338CST. These gusts exceeding 58 mph lasted through 1957CST.
High Wind, Cimarron
- When
- January 8, 3:00 PM CST to 11:59 PM CST
- Where
- Cimarron forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Sustained winds in Cimarron County were between 40 and 45 mph between 1500CST and 2359CST on the 8th of January 2024.
High Wind, Beaver
- When
- January 8, 3:50 PM CST
- Where
- Beaver forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Beaver mesonet measured a wind gust of 58mph.
Winter Weather, Beaver
- When
- January 8, 8:00 PM CST to January 9, 3:00 AM CST
- Where
- Beaver forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
A CoCoRaHS observer located eight miles north of Floris measured 1.5 of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155350, 1155312, 1155311, 1155307, 1155308, 1155306, 1155309, 1155310, 1155349.